Advertisement

Documenta Ophthalmologica

, Volume 121, Issue 2, pp 161–166 | Cite as

Macular vitelliform lesion in desferrioxamine-related retinopathy

  • Mohamed A. Genead
  • Gerald A. Fishman
  • Anastasios Anastasakis
  • Martin Lindeman
Case report

Abstract

To report a case of a macular vitelliform lesion associated with desferrioxamine treatment. Ocular, electrophysiological, psychophysical, perimetric, fluorescein angiographic, fundus autofluorescence, and spectral-domain OCT examinations were obtained on a 45-year-old Caucasian woman with thalassemia major treated with blood transfusions and desferrioxamine. The patient was observed to have a vitelliform macular lesion in the right eye with a hypopigmented macular lesion and retinal pigment mottling in the left. At the most recent follow-up visit, best-corrected visual acuity was 20/70 in the right eye and 20/25 in left. Full-field electroretinogram (ERG) testing showed normal cone and rod responses. Mild localized elevations of rod psychophysical thresholds were found. A vitelliform macular lesion can develop in patients treated with desferrioxamine. Some such patients may not show diffuse photoreceptor cell functional loss as determined by electrophysiological testing.

Keywords

Desferrioxamine toxicity Macular vitelliform lesion Electroretinogram measurement 

Notes

Acknowledgments

Supported by funds from the Foundation Fighting Blindness, Owings Mills, Maryland; Grant Healthcare Foundation, Lake Forest, Illinois; NIH core grant EYO1792; and an unrestricted departmental grant from Research to Prevent Blindness.

References

  1. 1.
    Porter JB (1997) A risk-benefit assessment of iron-chelation therapy. Drug Saf 17:407–421CrossRefPubMedGoogle Scholar
  2. 2.
    Lakhanpal V, Schocket SS, Jiji R (1984) Deferoxamine (Desferal)-induced toxic retinal pigmentary degeneration and presumed optic neuropathy. Ophthalmology 91:443–451PubMedGoogle Scholar
  3. 3.
    Davies SC, Marcus RE, Hungerford JL, Miller MH, Arden GB, Huehns ER (1983) Ocular toxicity of high-dose intravenous desferrioxamine. Lancet 2:181–184CrossRefPubMedGoogle Scholar
  4. 4.
    Orton RB, de Veber LL, Sulh HM (1985) Ocular and auditory toxicity of long-term, high-dose subcutaneous Deferoxamine therapy. Can J Ophthalmol 20:153–156PubMedGoogle Scholar
  5. 5.
    Cases A, Kelly J, Sabater F, Torras A, Griño MC, Lopez-Pedret J, Revert L (1990) Ocular and auditory toxicity in hemodialyzed patients receiving desferrioxamine. Nephron 56:19–23CrossRefPubMedGoogle Scholar
  6. 6.
    Mehta AM, Engstrom RE Jr, Kreiger AE (1994) Deferoxamine associated retinopathy after subcutaneous injection [letter]. Am J Ophthalmol 118:260–262PubMedGoogle Scholar
  7. 7.
    De Virgiliis S, Congia M, Turco MP, Frau F, Dessi C, Argiolu F, Sorcinelli R, Sitzia A, Cao A (1988) Depletion of trace elements and acute ocular toxicity induced by desferrioxamine in patients with thalassaemia. Arch Dis Child 63:250–255CrossRefPubMedGoogle Scholar
  8. 8.
    Cohen A, Martin M, Mizanin J, Konkle DF, Schwartz E (1990) Vision and hearing during deferoxamine therapy. J Pediatr 117:326–330CrossRefPubMedGoogle Scholar
  9. 9.
    Haimovici R, D’Amico DJ, Gragoudas ES, Sokol S (2002) The expanded clinical spectrum of deferoxamine retinopathy. Ophthalmology 109:164–171CrossRefPubMedGoogle Scholar
  10. 10.
    Bansal V, Elgarbly I, Ghanchi FD, Atkinson PL (2003) Bull’s eye maculopathy with deferoxamine. Eur J Haematol 70(6):420–421CrossRefPubMedGoogle Scholar
  11. 11.
    Marmor MF, Fulton AB, Holder GE, Miyake Y, Brigell M, Bach M (2009) ISCEV Standard for full-field clinical electroretinography (2008 update). Doc Ophthalmol 118:69–77CrossRefPubMedGoogle Scholar
  12. 12.
    Pall H, Blake DR, Winyard P, Lunec J, Williams A, Good PA, Kritzinger EE, Cornish A, Hider RC (1989) Ocular toxicity of desferrioxamine-an example of copper promoted auto-oxidative damage? Br J Ophthalmol 73:42–47CrossRefPubMedGoogle Scholar
  13. 13.
    Chaston TB, Richardson DR (2003) Iron chelators for the treatment of iron overload disease: relationship between structure, redox activity, and toxicity. Am J Hematol 73:200–210CrossRefPubMedGoogle Scholar
  14. 14.
    Gonzales CR, Lin AP, Engstrom RE, Kreiger AE (2004) Bilateral vitelliform maculopathy and deferoxamine toxicity. Retina 24(3):464–467CrossRefPubMedGoogle Scholar
  15. 15.
    Arden GB, Wonke B, Kennedy C, Huehns ER (1984) Ocular changes in patients undergoing long-term desferrioxamine treatment. Br J Ophthalmol 68(12):873–877CrossRefPubMedGoogle Scholar
  16. 16.
    Jiang C, Hansen RM, Gee BE, Kurth SS, Fulton AB (1999) Rod and rod mediated function in patients with beta-thalassemia major. Doc Ophthalmol 96(4):333–345CrossRefGoogle Scholar
  17. 17.
    Roulez F (2007) Retinal pigment epithelium-desferal. Bull Soc Belge Ophtalmol (304):59–66Google Scholar
  18. 18.
    Bene C, Manzler A, Bene D, Kranias G (1989) Irreversible ocular toxicity from single “challenge” dose of deferoxamine. Clin Nephrol 31(1):45–48PubMedGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Mohamed A. Genead
    • 1
  • Gerald A. Fishman
    • 1
  • Anastasios Anastasakis
    • 1
  • Martin Lindeman
    • 1
  1. 1.Department of Ophthalmology and Visual Sciences (MC 648)University of Illinois at ChicagoChicagoUSA

Personalised recommendations